This study was published in the Journal of Ayub Medical College Abbottabad 2010 Jul-Sep;22(3):225-7
This paper describes the case of a 40 years old male who was started on Atorvastatin after his angioplasty (angioplasty is the technique of mechanically widening narrowed or obstructed arteries) following a heart attack.
(i) Six weeks after the start of statin therapy the patient developed symptoms of phobias, nightmares, insomnia, forgetfulness, body aches, muscle cramps, cognitive, sexual and psychomotor disturbances.
(ii) On investigation he was found to have low cholesterol levels.
(iii) Atorvastatin was stopped and over a five month period the patients symptoms resolved as his cholesterol levels became normal.
The study concluded that if patients have low cholesterol levels it can lead to permanent psychomotor, cognitive, motorsystem damage, hypoadrenalism, infertility in both males and females along with permanent affects of fat soluble vitamins deficiencies.